Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS Flagstaff, AZ

September 3, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 3, 2005, 3:59 PM MST for Yavapai County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2005, 3:59 PM MST (22:59 UTC)
Expired
Sep 3, 2005, 5:00 PM MST
In force
61 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 032303
FFWFGZ
AZC025-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 PM MST SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 600 PM MST

* AT 355 PM MST...DOPPLER RADAR INDICATED VERY HEAVY RAIN 
  OCCURRING OVER EXTREME SOUTHEAST YAVAPAI COUNTY...INCLUDING
  BLACK CANYON CITY AND MUCH OF THE CAVE CREEK COMPLEX BURN AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SQUAW CREEK AND LIME CREEK.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...SECONDARY ROADS AND NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3408 11219 3399 11181 3409 11169 3423 11223

$$
JJ
1 follow-up statement
000 
WGUS75 KFGZ 032339
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
437 PM MST SAT SEP 3 2005

AZC025-040100-
YAVAPAI AZ-
437 PM MST SAT SEP 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM MST FOR SOUTHEASTERN
YAVAPAI COUNTY...

AT 433 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER EXTREME 
SOUTHEAST YAVAPAI COUNTY. DOPPLER RADAR AND RAIN GAGE MEASUREMENTS 
INDICATE A LARGE AREA OF RAINFALL OF 1.5 TO 2 INCHES...WITH SOME 
AREAS OVER 3 INCHES SINCE 345 PM MST. THE HEAVIEST RAIN WILL MOVE
SOUTH OUT OF YAVAPAI COUNTY BY 500 PM MST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUMBLE BEE
AND MUCH OF THE CAVE CREEK COMPLEX BURN AREA.

FLASH FLOODING IS LIKELY OVER THE CAVE CREEK BURN AREA. THIS 
INCLUDES THE UPPER REACHES OF NEW RIVER AND CAVE CREEK...AS WELL AS
SQUAW CREEK AND LIME CREEK.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3405 11219 3399 11181 3409 11169 3423 11223

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:45 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 3, 2:45 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SAT SEP 03 2005

.SYNOPSIS...SOUTHERLY FLOW WILL KEEP MOISTURE OVER NORTHERN ARIZONA
THROUGH SUNDAY. THIS WILL PRODUCE SCATTERED...MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. DRIER SOUTHWESTERLY FLOW WILL
BEGIN SPREADING INTO WESTERN PORTIONS OF THE STATE EARLY NEXT
WEEK...GRADUALLY REDUCING CHANCES FOR PRECIPITATION EASTWARD ACROSS
THE STATE BY LATE NEXT WEEK.
&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
OVER THE HIGHER TERRAIN THIS AFTERNOON AND ARE PROGRESSING IN A
NORTHEASTERLY FASHION AT ABOUT 5 TO 15 MPH. CONVECTIVE ACTIVITY AT
THIS TIME PRODUCING FAIRLY DECENT 88D ESTIMATED RAINFALL RATES FROM
SOME OF THE STORMS...BUT NO ADVERSE REPORTS HAVE BEEN REPORTED AS OF
YET. STORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS ACROSS
THE FORECAST AREA.

ATMOSPHERE WILL REMAIN MOIST TOMORROW...WHICH WILL MEAN MORE
MONSOONAL ACTION ACROSS NORTHERN ARIZONA. MODELS ARE SHOWING A LARGE
RIDGE OVER SOUTHERN TEXAS AT THIS TIME...PROVIDING THE STATE WITH A
MOIST SOUTH TO SOUTHEASTERLY FLOW. THIS RIDGE WILL MIGRATE TO THE
WEST AND IS FORECAST TO POSITION ITSELF OVER THE NEW MEXICO/NORTHERN
MEXICO BORDER BY LATE SUNDAY/EARLY MONDAY TIME FRAME. THIS WILL
BRING ABOUT A TRANSITION TO A SOUTH TO SOUTHWESTERLY FLOW...AND A
SLOW BUT METHODICAL DECREASE TO THE MOISTURE OVER THE REGION.
HOWEVER...THERE WILL BE ENOUGH LOW AND MID-LEVEL MOISTURE
AROUND...COUPLED WITH WEAK IMPULSES THAT WILL TRAVERSE WITHIN THE
FLOW...THAT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. BY MID-WEEK...A TROUGH IS PROGGED TO DIG SOUTHWARD ALONG THE
WEST COAST. AS A RESULT...THE AREA COULD SEE MORE DRYING LATER IN
THE WEEK. CK

&&

.AVIATION...FOR THE 00Z PACKAGE...CURRENT TAFS ADEQUATELY DEPICT
CURRENT AND EXPECTED WEATHER AVIATION. DISCUSSION NOT UPDATED FOR
AMENDMENTS. DL

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 3, 9:45 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SAT SEP 3 2005

AZZ004>018-037>040-040700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING OVER CENTRAL
NORTHERN ARIZONA WILL LIKELY SUBSIDE DURING THE LATE MORNING...THEN FORM
AGAIN THIS AFTERNOON. THE STRONGEST STORMS WILL OCCUR IN THE
AFTERNOON AND EVENING WITH HIGHER ELEVATIONS SEEING THE MOST
ACTIVITY EARLY IN THE AFTERNOON...AND LOWER ELEVATIONS BY THE
EVENING. STORMS WILL TEND TO MOVE SLOWLY TO THE NORTH AND
NORTHEAST AND WILL GENERALLY BE SHORT-LIVED. THE PRIMARY THREAT
TODAY WILL BE FROM LOCALLY HEAVY RAIN SHOWERS FILLING DRY WASHES AND
LOW WATER CROSSINGS AND POSSIBLY CAUSING URBAN STREET FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS MOST OF THE AREA THROUGH
TUESDAY...BRINGING DAILY THUNDERSTORM ACTIVITY. A PACIFIC LOW PRESSURE
SYSTEM WILL SLOWLY DEEPEN INTO THE STATE EARLY NEXT WEEK...WHICH
WILL BRING DRIER AIR AND LOWER THUNDERSTORM PROBABILITY INTO THE
WESTERN PORTIONS OF THE FORECAST AREA BY MIDWEEK. HOWEVER...IT WILL ALSO
BRING THE POTENTIAL FOR PERIODS OF MORE INTENSE STORMS AS IT ENTERS
THE REGION...MAINLY MONDAY THROUGH WEDNESDAY. BY THE END OF THE
WEEK...DRY WESTERLY FLOW WILL LIKELY REDUCE THUNDERSTORM ACTIVITY
ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.